Kansas, 2006

Hail and Damaging Winds in Kansas, August 25, 2006

August 25, 2006 · NWS DDC · 30 events in 12 counties and zones

28 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 25, 1:45 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 25, 1:45 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT FRI AUG 25 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES FOR THIS AFTERNOON INCLUDE THE POTENTIAL FOR A
FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AND HEAVY
RAINFALL LATER TONIGHT. COVERAGE AND QUANTITY OF RAINFALL IS
SOMEWHAT UNCERTAIN WITH THE NEXT VIGOROUS UPPER LEVEL TROUGH
SATURDAY NIGHT INTO SUNDAY. TEMPERATURES WILL BE HIGHLY DEPENDENT ON
CLOUD COVER...AND A FEW BREAKS COULD RESULT IN HIGHER READINGS THAN
CURRENTLY ANTICIPATED.

A VIGOROUS UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY FROM
EASTERN WYOMING INTO CENTRAL COLORADO WILL CONTINUE TO PROPAGATE
TOWARD THE EAST-NORTHEAST ACROSS MAINLY NORTHERN KANSAS AND NEBRASKA
THIS EVENING AND TONIGHT. SHOWERS AND THUNDERSTORMS IN ADVANCE OF
THIS WAVE HAVE SPREAD ACROSS NORTHWESTERN KANSAS AND LIKELY WILL
BECOME MORE WIDESPREAD TONIGHT. A SURFACE COLD FRONT EXTENDED FROM
NORTHEASTERN KANSAS TO NEAR MEDICINE LODGE TO THE NORTHERN TEXAS
PANHANDLE EARLY THIS AFTERNOON, AND PRESSURE TENDENCIES SUGGEST THAT
THE BOUNDARY STILL IS OOZING SOUTHWARD. SOMEWHAT DRIER LOW LEVEL AIR
SPILLED INTO WESTERN KANSAS BEHIND THE BOUNDARY THIS MORNING...BUT
EASTERN KANSAS AND EASTERN OKLAHOMA REMAIN EXTREMELY JUICY WITH
DEWPOINTS IN THE LOWER 70S. THE MID LEVEL WARM POOL THAT WAS OVER
WESTERN KANSAS THURSDAY HAD SHIFTED SOUTHWARD TO THE TEXAS PANHANDLE
AND NORTHERN OKLAHOMA BY EARLY AFTERNOON AND WAS SERVING TO SUPPRESS
THUNDERSTORM DEVELOPMENT ALONG THE FRONT. BY LATE AFTERNOON,
SCATTERED THUNDERSTORMS LIKELY WILL DEVELOP ALONG THE COLD FRONT.
SURFACE BASED CAPES OF 2500 TO 3000 JOULES/KG WILL SUPPORT SOME
PULSY SEVERE THUNDERSTORMS MAINLY IN BARBER OR EASTERN PRATT
COUNTIES. BEHIND THE FRONT, THUNDERSTORMS LIKELY WILL REMAIN MOSTLY
ELEVATED AND MAY PRODUCE MARGINAL HAIL AT BEST. AS THE LOW LEVEL JET
INCREASES AFTER SUNSET, THUNDERSTORMS IN THE BAROCLINIC ZONE BEHIND
THE FRONT WILL INCREASE IN COVERAGE UNLESS SURFACE BASED
THUNDERSTORMS IN THE FRONTAL ZONE BECOME EXTREMELY WIDESPREAD AND
SHUT OFF THE FLOW OF MOISTURE. THE BEST POTENTIAL FOR EXCESSIVE
RAINFALL APPEARS TO BE JUST NORTH OF THE FRONTAL BOUNDARY OVER SOUTH
CENTRAL AND EAST CENTRAL KANSAS. SINCE THE HEAVIEST RAINFALL IS
EXPECTED TO OCCUR EAST AND SOUTH OF THE AREAS THAT HAD HEAVY
RAINFALL LAST WEEKEND, NO HEADLINES ARE PLANNED.

THE COLD POOL GENERATED BY OVERNIGHT THUNDERSTORMS WILL PUSH THE
SURFACE BOUNDARY FARTHER SOUTH INTO CENTRAL OKLAHOMA AND THE
SOUTHERN TEXAS PANHANDLE BY SATURDAY AFTERNOON. HOWEVER, THE
PRESSURES WILL REMAIN LOW OVER THE ROCKIES AS THE CLOSED UPPER LEVEL
LOW PRESSURE SYSTEM OVER IDAHO DROPS SOUTHEASTWARD TOWARD THE
CENTRAL PLAINS. THIS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR
WIDESPREAD CLOUD COVER AND PERIODS OF LIGHT RAIN INTO AT LEAST
SATURDAY MORNING WITH ANY MINOR RIPPLES THAT PROPAGATE OVER THE
BAROCLINIC ZONE. THERE MAY BE A FEW BREAKS IN THE CLOUD COVER
SATURDAY AFTERNOON...ESPECIALLY OVER WESTERN KANSAS...BEHIND THE
MCS-INDUCED VORTICITY MAXIMUM THAT WILL BE OVER EASTERN KANSAS BY
EARLY SATURDAY AFTERNOON.

WITH THE APPROACH OF THE MAIN UPPER LEVEL TROUGH SATURDAY
NIGHT...ISENTROPIC LIFTING OVER THE OLD BOUNDARY WILL SUPPORT
ANOTHER ROUND OF RAIN WITH EMBEDDED THUNDERSTORMS. THE HEAVIEST
RAINFALL WILL BE SOUTH OF THE KANSAS BORDER, BUT WIDESPREAD RAINFALL
SHOULD OCCUR IN SOUTHWESTERN KANSAS. ONCE AGAIN SUNDAY, THERE  MAY
BE A FEW BREAKS IN THE CLOUD COVER BY AFTERNOON, BUT COOL AIR ALOFT
UNDER THE UPPER LEVEL COOL POOL WILL SUPPORT THUNDERSTORM
DEVELOPMENT WHEREVER A LITTLE SURFACE HEATING CAN OCCUR.

DAYS 3-7...

MAIN CONCERN IS HOW FAST TO END PRECIP ACROSS THE AREA ON MONDAY.
MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT ON THE SOUTHERN
BRANCH SHORTWAVE MOVING INTO THE PLAINS BY SUNDAY NIGHT.  WITH THE
TROUGH AXIS MOVING INTO EASTERN KANSAS, IT SHOULD TAKE THE BEST
CHANCES OF PRECIP WITH IT.  HOWEVER, THE SYSTEM WILL NOT BE
COMPLETELY OUT OF THE AREA AND THE GFS AND NAM SHOW SIGNS OF A
REINFORCING FRONTAL BOUNDARY COMING DOWN SUNDAY NIGHT OR MONDAY.
THINK PRECIP WILL BE TAPERING OFF, BUT DONT WANT TO GO COMPLETELY
DRY.  THE LATEST 12Z GFS RUN KEEPS THE SHORTWAVE OUT OVER THE PLAINS
INTO TUESDAY, WHICH IS A CHANGE FROM THE 06Z RUN.  WILL KEEP SLIGHT
POPS IN FOR MONDAY NOW, BUT WILL HAVE TO KEEP AN EYE ON THINGS.
TEMPERATURES EARLY IN THE WEEK WILL CONTINUE TO BE FAIRLY COOL, AND
MADE ONLY A FEW MINOR TWEAKS TO WHAT WE HAD GOING.  BY WEDNESDAY AND
INTO FRIDAY, RIDGING AND THEN WEAK SOUTHWESTERLY FLOW SETS IN, AND
850MB TEMPS GET BACK UP INTO THE 20S.  BUMPED UP TEMPS FOR THE END
OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  76  63  79 /  70  50  70  70
GCK  62  77  63  80 /  70  40  50  60
EHA  60  80  62  82 /  70  40  60  50
LBL  63  80  63  81 /  70  40  60  70
HYS  63  77  63  78 /  70  40  30  40
P28  69  80  67  80 /  80  60  70  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN01/26
Hazardous weather outlook, Aug 25, 10:07 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 AM CDT FRI AUG 25 2006

KSZ030-031-043>046-061>066-074>081-084>089-261100-
CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-
HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SCOTT-
SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1107 AM CDT (1007 AM MDT) FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.

A COLD FRONT WILL BECOME STATIONARY FROM NORTHWEST OKLAHOMA
TO EAST CENTRAL KANSAS THIS AFTERNOON. AN UPPER LEVEL TROUGH WHICH
WAS OVER CENTRAL COLORADO THIS MORNING WILL MOVE SLOWLY EASTWARD
TODAY AND WILL REACH WESTERN KANSAS THIS EVENING. THUNDERSTORMS
WILL DEVELOP BEHIND THE COLD FRONT LATE THIS AFTERNOON
AND BECOME WIDESPREAD TONIGHT. A FEW THUNDERSTORMS MAY BECOME
SEVERE BRIEFLY LATE THIS AFTERNOON AND EVENING...BUT
WIDESPREAD SEVERE WEATHER IS UNLIKELY. LOCALLY HEAVY RAINFALL IS
POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS
SOUTHWEST KANSAS.

KSZ090-261100-
BARBER-
1107 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING DOWNBURST WINDS.

A COLD FRONT WILL BECOME STATIONARY FROM NORTHWEST OKLAHOMA
TO EAST CENTRAL KANSAS THIS AFTERNOON. AN UPPER LEVEL TROUGH WHICH
WAS OVER CENTRAL COLORADO THIS MORNING WILL MOVE SLOWLY EASTWARD
TODAY AND WILL REACH WESTERN KANSAS THIS EVENING. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT GENERALLY SOUTHEAST
OF MEDICINE LODGE LATRE THIS AFTERNOON...AND A FEW OF THESE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL DEVELOP BEHIND THE COLD FRONT LATE THIS AFTERNOON
AND BECOME WIDESPREAD TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

01

The radar

The Wichita radar (KICT), 124 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
August 25, 3:25 PM CST
Where
Hamilton County, 17 mi SE of Syracuse
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -98.667

Hail, Kearny

When
August 25, 3:35 PM CST
Where
Kearny County, 18 mi SW of Lakin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -100.050

Hail, Grant

When
August 25, 4:05 PM CST
Where
Grant County, 8 mi NNW of Ulysses
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -100.200

Hail, Finney

When
August 25, 4:40 PM CST
Where
Finney County, Pierceville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.950

Hail, Haskell

When
August 25, 4:46 PM CST
Where
Haskell County, 15 mi NW of Sublette
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -99.650

Hail, Gray

When
August 25, 4:55 PM CST
Where
Gray County, Charleston
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -100.333

Vehicle windows were broken out along KS HWY 50.

Hail, Gray

When
August 25, 5:10 PM CST
Where
Gray County, 1 mi S of Charleston
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -99.517

Hail, Gray

When
August 25, 5:26 PM CST
Where
Gray County, Copeland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -98.867

Hail, Ford

When
August 25, 5:30 PM CST
Where
Ford County, 3 mi S of Bellefont
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -98.733

Hail, Gray

When
August 25, 5:30 PM CST
Where
Gray County, Copeland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -101.533

Hail, Gray

When
August 25, 5:40 PM CST
Where
Gray County, 4 mi NE of Cimarron
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -101.483

Hail, Gray

When
August 25, 5:45 PM CST
Where
Gray County, Montezuma
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.683, -101.417

Thunderstorm Wind, Ford

When
August 25, 5:53 PM CST
Where
Ford County, 6 mi NW of Dodge City
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.883, -100.667

Hail, Gray

When
August 25, 6:00 PM CST
Where
Gray County, 4 mi S of Ensign
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -101.050

Hail, Ford

When
August 25, 6:00 PM CST
Where
Ford County, 5 mi NW of Dodge City
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -100.567

Hail, Gray

When
August 25, 6:00 PM CST
Where
Gray County, 3 mi ESE of Cimarron
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -100.567

Hail, Ford

When
August 25, 6:00 PM CST
Where
Ford County, 5 mi NW of Dodge City
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -100.633

Hail, Gray

When
August 25, 6:00 PM CST
Where
Gray County, 13 mi ESE of Montezuma
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -99.650

Hail, Ford

When
August 25, 6:00 PM CST
Where
Ford County, 17 mi SSW of Dodge City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.633

Hail, Ford

When
August 25, 6:00 PM CST
Where
Ford County, 3 mi NW of Dodge City
Measured
2.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.600, -100.233

Broken windows on vehicles and homes. Damaged siding and roofs also.

Hail, Ford

When
August 25, 6:04 PM CST
Where
Ford County, 1 mi N of Dodge City
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.833, -100.300

Hail, Ford

When
August 25, 6:05 PM CST
Where
Ford County, Dodge City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -100.450

Hail, Stafford

When
August 25, 6:15 PM CST
Where
Stafford County, 8 mi N of Hudson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -100.100

Hail, Meade

When
August 25, 6:20 PM CST
Where
Meade County, Fowler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -100.083

Thunderstorm Wind, Clark

When
August 25, 6:30 PM CST
Where
Clark County, 1 mi E of Minneola
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.783, -100.300

Hail, Ford

When
August 25, 6:40 PM CST
Where
Ford County, 3 mi S of Bellefont
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -100.083

Hail, Meade

When
August 25, 6:40 PM CST
Where
Meade County, Meade
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -100.233

Hail, Edwards

When
August 25, 7:00 PM CST
Where
Edwards County, 5 mi SSE of Offerle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -100.133

Hail, Pratt

When
August 25, 7:01 PM CST
Where
Pratt County, Byers
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -100.017

Hail, Pratt

When
August 25, 7:14 PM CST
Where
Pratt County, 4 mi N of Iuka
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528700, 5528701, 5528702, 5528703, 5528704, 5528705, 5528706, 5528707, 5528708, 5528709, 5528710, 5528711, 5528800, 5528801, 5528802, 5528803, 5528804, 5528805, 5528806, 5528810, 5528807, 5528808, 5528809, 5528811, 5528812, 5528813, 5528814, 5528815, 5528816, 5528817.